During an EMA press videoconference, and when asked about cases of adverse reactions among several users who were administered the Janssen vaccine at the Covid-19 Vaccination Center in Mafra, the agency's head assured that these cases will be analysed carefully, but pointed out that “it may well correspond to a well-described side effect”, of syncope or fainting, especially among young people.
“Obviously, we are closely following all the new safety information regarding all vaccines. I have no specific knowledge of this set of events in Portugal, but of course we will analyze it in detail”, start to say saying Georgy Genov.
The EMA's head of pharmacovigilance then noted that “it is not uncommon among young people to observe episodes of syncope or fainting as side effects of vaccination.
“So it may well correspond to a well-described side effect, but it's certainly something we'll look into,” he said.
Infarmed announced on Wednesday that it is investigating the quality of Janssen vaccines made available at the Covid-19 Vaccination Center in Mafra after users passed out after being vaccinated.
The national drug authority explains that the measures come "following the cases of adverse reactions (syncope), reported with the Janssen vaccine, at the Mafra vaccination center".
According to that health authority, "so far, suspicions of defect in the quality of this batch have not been reported in other vaccination centers where it is being used".
“Infarmed decided to start a process of investigation of the quality of the remaining units of the vaccine in that place of vaccination, as well as suspending this batch until the necessary investigations are concluded”, he announced.
"Given the suspension of a batch of Janssen brand vaccines (…) and the consequent reduction in the availability of vaccines, it was decided to immediately suspend the vaccination without appointment modality”, according to a note from the Vaccination Task Force
The Task Force of the vaccination plan stresses that the “vaccination without appointment modality will be resumed “as soon as possible”.